Winter Weather, Livingston
- When
- February 5, 5:00 PM CST to February 6, 5:00 AM CST
- Where
- Livingston forecast zone
- Reported by
- AWOS
- Coordinates
- 40.892, -88.558 (the zone’s center; the record gives no point)
Freezing rain and freezing drizzle developed across northern Illinois during the evening of February 5th and continued into the early morning of February 6th. Isolated thunderstorms developed across portions of east central Illinois during the evening of February 5th producing narrow corridors of quick accumulating ice.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Freezing rain and freezing drizzle developed across northern Illinois during the evening of February 5th and continued into the early morning of February 6th. Isolated thunderstorms developed across portions of east central Illinois during the evening of February 5th producing narrow corridors of quick accumulating ice. Total ice accumulations ranged between one and two tenths of an inch. Numerous traffic accidents and spin outs were reported. Ice accumulation reports included 0.15 inches at O'Hare Airport; 0.14 inches at Midway Airport; 0.15 inches at the Aurora Airport; 0.12 inches at the Waukegan Airport and 0.12 inches at the DuPage Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 5, 2:56 PM CST, 2 hours 4 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
256 PM CST Wed Feb 5 2025
.KEY MESSAGES...
- Hazardous travel expected after sunset this evening into
tonight as freezing rain and freezing drizzle causes untreated
roadways to become icy.
- West to northwest winds gusting 25 to locally 40 mph are
expected Thursday and evening, with the highest readings near
the Wisconsin state line.
- There will be another threat for a wintry mix late Friday
night through Saturday.
&&
.DISCUSSION...
Issued at 239 PM CST Wed Feb 5 2025
Through Thursday:
Afternoon water vapor imagery features a broad low pressure
circulation moving from over the Plains into the Midwest. An
expansive region of warm advection is found out ahead of it
stretching into the Ohio Valley. Scattered showers are falling
on much of southern Illinois and have made it as far north as
the Springfield and Decatur areas as of 2 PM. Some of these
showers are rather heavy and have actually managed to stir up a
few lightning strikes owing to a little bit of elevated
convective instability down that way. These showers are
coincident with a plume of 700mb moisture riding along a jet max
that will propagate northward over the next several hours,
dragging the precip along with it. Light precip looks to get
into our far southern CWA by mid-late afternoon before spreading
northward over the rest of the area through the evening.
Guidance is in very good agreement that a large majority of the
precip we see out of this system will be in the form of freezing
rain/drizzle with some periods of plain rain possible, but no
snow or sleet is expected. The reason for this is that model
soundings cap the top of the saturated layer at around -5C
throughout the event, which is simply too warm to hope to
achieve cloud glaciation. At the onset of precip later this
afternoon is our south, surface temperatures look to be just
warm enough that the area could begin with a brief period of
rain before conditions cool and it begins freezing to the
surface. By the time the precip makes it up into the Chicago
metro, surface temps are expected to be below freezing around
the area. Widespread freezing rain and drizzle is then expected
through the end of the evening before we should start to see
coverage taper from west to east overnight. The evening is when
we will see the heaviest, most widespread precip, but light
precip will likely linger well into the overnight, especially
across across the eastern half of the CWA. Temperatures will be
gradually warming overnight but should remain largely below
freezing north of I-80 into the predawn hours of Thursday. This
means that north of I-80, freezing drizzle is expected to
persist through the end of the event while areas south may
switch over the just drizzle late tonight.
Models came in this morning with overall lesser QPF around the
area than previous runs. Still expect the highest QPF to end
up south of I-80 where deeper moisture and better forcing should
allow for more of a steady rain at times rather than drizzle.
There is still some disagreement on where exactly the highest
ice accumulations will be found. South of I-80 is again where we
expect the highest QPF, but areas north may accrete more
efficiently given the expected smaller drops and lighter precip
intensity. Regardless, the whole CWA is in for a slick night.
All guidance comes in with around a tenth of an inch or less of
ice accums area-wide, though conceptually some localized higher
totals will be possible.
No changes were made to the going Winter Weather Advisory.
Prepare for slick conditions tonight on roads, sidewalks, and
driveways, especially those left untreated. Some visibility
reductions down to a couple of miles are also expected within
the drizzle this evening, adding to the already hazardous travel
conditions. While the precip will be off to our east before
daybreak tomorrow, be aware that some spots will be residually
slippery through much of the morning. Temperatures will be
warming above freezing tomorrow morning, however most recent
guidance has come in slightly cooler for tomorrow meaning a
slower warming trend during the morning than previously
anticipated. Conditions should be greatly improved by late
morning with highs tomorrow still expected to reach the the
lower 40s in the afternoon.
Tomorrow will be windy with as a fast-moving low level jet
develops over the region. The strongest winds during the day
are expected to be across our northern CWA as the jet is
expected to position itself over WI. North of I-80, gusts during
the afternoon look to get into the 30 to 35 mph range, with
occasional gusts possibly approaching 40 mph. A brief subsiding
of the gusts is likely in the late afternoon and early evening
as we begin to decouple some. However, there is concern for an
additional pop of wind during the evening. Immediately behind a
cold front that will sag southward across the area, cold
advection will allow mixing to deepen again for a brief time.
There is plenty of disagreement on what gusts will look like
behind the front, but additional 30 to near 40 mph gusts
definitely look attainable. IN fact, the HREF paints only 10%
probs for 45+ mph gusts during the afternoon in our north, but
that number jumps to 30- 50% behind the front. This evening push
of wind should be focused over the northern CWA, again where
the strongest low level flow will be found, and such gusts are
not expected to follow the front into our central and southern
CWA.
Doom
Thursday Night through Wednesday:
A weakening surface high under WNW flow aloft will support dry
conditions with increasing upper-level cloud cover on Friday.
Focus then turns to a messy weather setup across the region on
Saturday.
A trough approaching the California coast on Thursday will
track eastward to the northern Great Plains through Friday night
as a stalled low-level baroclinic zone stretching from Oklahoma
across the Tennessee River Valley lifts northward.
Additionally, a low-level trough exiting the central Rockies
will drift toward the mid- Mississippi River Valley. The
combination of some degree of phasing between the two waves will
feed on the existing baroclinicity to foster a deepening low
just southeast of the forecast area. Abundant mid-level Pacific
moisture along with low-level Gulf moisture will interact with
the strengthening low to produce a blossoming precip shield
across the Great Lakes and Ohio River regions late Friday night
into Saturday night.
Before touching on precip types over our area, there remains a
notable amount of spread in guidance owing to differences in the
phasing of the troughs as well as timing/location of how the
moisture and low-level front interact with the phasing toughs.
However, guidance does favor two distinct areas of precip to
initially develop before expanding/merging east of our area. To
the north, a large area of snow should shift across much of
Wisconsin. To the south, low-level thermodynamics will support
primarily liquid precip lifting northeast across at least the
southern 2/3 of Illinois. Ultimately, this puts the forecast
area in a very complex precip type scenario where snow near the
WI line transitions to a wintery mix of freezing rain, snow and
sleet across the central CWA and primarily rain in the far
southern CWA. As such, the main messaging will remain focused on
the potential for impacts from ice over most or all of the
forecast area and snow for primarily far northern Illinois. Any
northward or southward shift in the guidance will need to be
closely monitored over the coming days, with colder solutions
favoring several inches of accumulating snow in the north and
warmer solutions potentially resulting in at least a ribbon of
impactful ice accumulations in a portion of the forecast area.
A cold front and associated better jet dynamics will shift well
south of the area Sunday and Monday, leading to a seasonable
and dry period over the region. By midweek, a longwave trough
developing across much of southern Canada will bring a
seasonably cool airmass across the region with the potential for
a weak wave or two to result in light snow chances.
Kluber
&&
.AVIATION /18Z TAFS THROUGH 00Z FRIDAY/...
Issued at 1155 AM CST Wed Feb 5 2025
VFR conditions will continue through the daytime hours amid
E/ESE winds 10 to 15 knots. An axis of light FZRA will then
lift northeast across the area beginning around 01Z. Low-level
saturation may struggle for a couple hours at the onset of the
precip, but conditions will rapidly deteriorate with IFR
ceilings and visibility beginning around 03Z for all of the
terminals. The FZRA will transition to FZDZ during the night as
ceilings remain IFR to LIFR. The precip is expected to end by
around 11Z while temperatures rise at or slightly above
freezing, with total ice accretion up to 0.1" during the night.
Ceilings will slowly lift to MVFR levels after daybreak before
quickly clearing by early afternoon as substantially drier air
advects into the area.
Winds will remain SE 10 to 15 knots this evening but gradually
veer S during the early overnight and WSW by sunrise. Winds will
settle W through the remainder of the day while strengthening
to gusts up to 30 knots Thursday afternoon.
Kluber
&&
.MARINE...
Issued at 250 PM CST Wed Feb 5 2025
As a low pressure system moves through the northern Great Lakes
and a surface high pressure system builds into the Mississippi
River Valley, a period of westerly to northwesterly gale force
winds in excess of 35 kt are expected Thursday afternoon and
evening, mainly north of Gary, Indiana. A Gale Warning goes
into effect tomorrow afternoon for the Illinois nearshore zones.
Confidence in gales is not as high along the Indiana nearshore
waters, so a Small Craft Advisory was issued for now.
KJB/Doom
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory from 6 PM this evening to 6 AM CST
Thursday for ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
ILZ011-ILZ012-ILZ013-ILZ020-ILZ103-ILZ104-ILZ105-ILZ106-
ILZ107-ILZ108.
Winter Weather Advisory until 6 AM CST Thursday for ILZ019-
ILZ021-ILZ023-ILZ032-ILZ033-ILZ039.
IN...Winter Weather Advisory from 6 PM this evening to 6 AM CST
Thursday for INZ001-INZ002.
Winter Weather Advisory until 6 AM CST /7 AM EST/ Thursday for
INZ010-INZ011-INZ019.
LM...Small Craft Advisory from 6 PM this evening to 3 AM CST
Thursday for Winthrop Harbor to Wilmette Harbor IL.
Gale Warning from noon Thursday to midnight CST Thursday night
for the IL nearshore waters.
&&
Visit us at weather.gov/chicagoHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 327 PM CST Wed Feb 5 2025 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-062130- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 327 PM CST Wed Feb 5 2025 /427 PM EST Wed Feb 5 2025/ This Hazardous Weather Outlook is for portions of north central Illinois...northeast Illinois and northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Elevated Ice Accumulation Risk. DISCUSSION... Freezing rain and freezing drizzle will overspread the region early this evening. Ice accumulations of a glaze to locally one tenth of an inch are expected, with the peak ice accumulations expected during the evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Saturday... Limited Ice Accumulation Risk. Limited Snow and Sleet Risk. DISCUSSION... Another notable period of a wintry precipitation is likely Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-062130- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 327 PM CST Wed Feb 5 2025 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Hazardous conditions for small craft. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday... Gale force winds and hazardous waves. Friday through Sunday... Hazardous conditions for small craft are likely. Doom Visit us at www.weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
22 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, February 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1236989, 1236984, 1236967, 1236972, 1236975, 1236976, 1236979, 1236981, 1236985, 1236990, 1236991, 1236992, 1236923, 1236925, 1236941, 1236943, 1236945, 1236946, 1236948, 1236961, 1236962, 1236964.